Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 36, NWS Midland/Odessa, TX

July 25, 2022Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2022, 2:30 PM CDT for Jeff Davis County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2022, 2:30 PM CDT (19:30 UTC)
Expired
Jul 25, 2022, 4:30 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS54 KMAF 251930
FFWMAF
TXC243-252130-
/O.NEW.KMAF.FF.W.0036.220725T1930Z-220725T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
230 PM CDT Mon Jul 25 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  North Central Jeff Davis County in southwestern Texas...

* Until 430 PM CDT.

* At 230 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Jeff Davis County

This includes the following streams and drainages...
  Ninemile Draw, Madera Canyon and Cherry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3094 10418 3108 10415 3110 10410 3104 10400
      3096 10399 3089 10397 3079 10404

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
729 
WGUS74 KMAF 251946
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
246 PM CDT Mon Jul 25 2022

TXC243-252130-
/O.CON.KMAF.FF.W.0036.000000T0000Z-220725T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
246 PM CDT Mon Jul 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS 
AFTERNOON FOR NORTH CENTRAL JEFF DAVIS COUNTY...

At 246 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Jeff Davis County

This includes the following streams and drainages...
  Ninemile Draw, Madera Canyon and Cherry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3094 10418 3108 10415 3110 10410 3104 10400
      3096 10399 3089 10397 3079 10404

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:44 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 25, 1:44 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
144 PM CDT Mon Jul 25 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CDT Mon Jul 25 2022

VFR conditions will prevail next 24 hours in return flow. Forecast
soundings develop a widespread cu field this afternoon, w/bases
8-10 kft AGL, and again near the end of the forecast period,
w/bases ~ 4.5-6 kft AGL. Convection will be possible KCNM/KHOB/KPEQ,
but chances aren't high enough to warrant a mention attm.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 139 PM CDT Mon Jul 25 2022

Not many changes to the short-term forecast, as persistence rules.
WV imagery shows the upper ridge now centered over the ArklaTex, and
is forecast to keep developing east through the short term.  This
focus elsewhere will continue allowing temperatures over West Texas
and Southeast New Mexico to stay cooler than they otherwise would,
with highs this afternoon averaging only 4-5F above normal.
Temperatures won't move much over the next 24 hours, although a
slight increase in thicknesses suggest they'll come in Tuesday
afternoon at or slightly warmer than this afternoon's.  Lows this
morning averaged 8-9F above normal, as a 35+kt LLJ kept the PBL
sufficiently mixed to allow temperatures to drop too far.  Tonight
looks very similar, and the NBM has been running a bit cool the past
couple of days, offering a minor target of opportunity, so we'll
stay a degree or two above it.  Temperatures Tuesday night look to
average only 7-8F above normal, but we wouldn't be surprised if
these ended up warmer than what the NBM is calling for either.

Area radars and satellite imagery show convection already in play in
the Davis Mountains, for a repeat of yesterday.  Mesoanalysis shows
the surface trough hasn't moved over the past 24 hours, and still
runs from the Big Bend Area to El Paso.  This will continue to be
the focus for additional convection in the short term, including
during the overnight hours.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 139 PM CDT Mon Jul 25 2022

No significant changes to the long term forecast. The ridge axis
will be slowly moving west with the greatest monsoonal moisture
across the Desert Southwest. Temperatures won't fluctuate much day
to day with 850mb temps ranging between 28-30C across the region.
These resolute temperatures are due to the ridge breaking down by
mid to late week with multiple rounds of shortwave troughs. Highs
will be slightly above normal each day in the upper 90s with triple
digits for the river valleys and NE Permian Basin. Given NBM's
performance in this type of pattern and the lack of spread between
models, have just gone ahead and left NBM temperatures in the
extended.

Models still show a change late in the week with a trough moving
across northern CONUS, sending a cold front down this way. At this
point, confidence is waning on the front making it into our CWA, and
thus cooler temperatures and higher precipitation chances will
remain further north of our border. There is still quite the spread
between models given the low confidence this far out on where the
front will stall, with NBM trying to put in isolated POPs for much
of the area to account for this uncertainty. Conditions do not look
favorable for most of the CWA to see precipitation in this pattern
and without the presence of the front, so have ultimately decided to
pull out most POPs in the Friday-Monday period with the exception of
the higher terrain and the counties along our border with Lubbock.
This will likely be the cutoff region for any precipitation this
weekend. As mentioned in previous forecast packages, any storms that
develop will be capable of gusty winds, frequent lightning and
brief, heavy rainfall resulting in some localized flooding.

Long-range, temperatures for the first week of August look to mainly
stay the course. High pressure will return to the Four Corners, and
we will reinstate a warming trend. Given this, much of the Permian
Basin looks to return to triple digits by mid week and precipitation
chances dwindle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               99  77 100  75 /   0   0   0   0
Carlsbad                 95  73  99  73 /  20  30  10  10
Dryden                   95  77 100  75 /   0   0   0   0
Fort Stockton            99  75  99  73 /  10  10  10  10
Guadalupe Pass           90  69  89  70 /  40  40  20  20
Hobbs                    95  72  97  70 /   0  20   0  10
Marfa                    90  64  91  63 /  40  30  40  30
Midland Intl Airport     98  76  99  74 /   0   0   0   0
Odessa                   97  77  99  76 /   0   0   0   0
Wink                     99  77 101  75 /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....88
AVIATION...44
Hazardous weather outlook, Jul 25, 1:41 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
141 PM CDT Mon Jul 25 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
141 PM CDT Mon Jul 25 2022 /1241 PM MDT Mon Jul 25 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, mainly over the Davis Mountains.  Any
storms that do develop will be accompanied by frequent lightning,
small hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:25 PM CDTSpecial Weather StatementMAFBrewster35 min
Jul 25, 5:00 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jul 25, 5:47 PM CDTSpecial Weather StatementMAFCulberson43 min
Jul 25, 6:31 PM CDTAreal Flood AdvisoryMAFCulberson3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.